Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 12:36 PM CDT for Jasper County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 12:36 PM CDT (17:36 UTC)
- Expired
- May 18, 2000, 1:05 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 12:43 PM CDT | Hail 2.75 | Reasnor, IA | |
| May 18, 12:43 PM CDT | Hail 1.75 | Newton, IA | |
| May 18, 12:43 PM CDT | Hail 1.75 | Kellogg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 181737 SVRDSM IAC099-181800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1236 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 105 PM CDT * AT 1236 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF BAXTER TO 4 MILES EAST OF REASNOR...OR ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF DES MOINES TO 35 MILES EAST OF DES MOINES... MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE... NEAR LAMBS GROVE AND NEWTON AROUND 1240 PM CDT NEAR LYNNVILLE AROUND 1250 PM CDT NEAR BAXTER AROUND 100 PM CDT NEAR OAKLAND ACRES AROUND 110 PM CDT THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4186 9335 4147 9292 4152 9277 4186 9279 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 18, 8:50 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 850 AM CDT THU MAY 18 2000 WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND CUT BACK ON MORNING PRECUIP WORDING SOUTH. BEST SEVERE POTENTIAL NOW LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST OF I-35. GOOD MINI SUPERCELL DAY. .DSM...NONE SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
| May 18, 10:34 AM CDT | Tornado Warning | DMX | Adair, Cass | 21 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 31 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 31 min |
| May 18, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 31 min |
| May 18, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 31 min |
| May 18, 11:00 AM CDT | Tornado Warning | DMX | Audubon, Cass | 30 min |
| May 18, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Dickinson | 10 min |
| May 18, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 28 min |
| May 18, 11:36 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 29 min |
| May 18, 11:51 AM CDT | Tornado Warning | DMX | Polk, Warren | 29 min |
| May 18, 12:07 PM CDT | Tornado Warning | DMX | Jasper, Marion | 28 min |
| May 18, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.